Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On pristiq for depression. Started getting joint pain and difficulty to walk. Side effect?

Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 11205 Questions

default
Posted on Tue, 5 Feb 2013 in Medicines and Side Effects
Question: I am on Pristiq for depression. I started using the drug six months ago. Around the same time, I began having joint pain. First in one shoulder, then the other then my elbows, then my hips and now both of my knees are in pain. Someone told me that the joint pain could be from my cholesterol medication (Tricor) and last evening I read somewhere on the internet that Pristiq causes joint pain. Can you help me? I now use a crutch to walk and I am in severe pain when using my legs. The pain is on both sides of my knees as well as under the knee when I bend them. Please help me. I stopped using Pristiq this morning (100 mg/day) so it is too soon to tell if I will get relief from this pain. Another question is this: do i have to wean off the Pristiq by cutting the pill in half or can I just discontinue it?

Please help me.
XXXXXXX



doctor
Answered by Dr. Praveen Tayal 28 minutes later
Hello,
Thanks for posting your query.
Taking pristique is associated with side effects like bone pain and myalgia. The cholesterol lowering medicines are more likely to be associated with muscle pain rather than joint pains like you are having.
Since you have stopped taking pristique, you can see an improvement in your symptoms over 3-4 weeks. In case you experience the symptoms of depression, then you need to consult your psychiatrist for a suitable alternative.
Simultaneously, it is best to rule out osteoporosis and get your vitamin D 3 levels evaluated to find out any other cause of the joint pains. You can get the appropriate investigations done under the care of your orthopedician.
Before stopping Pristique, it is best to taper off the doses as 50mg/day for a week and then stop to avoid rebound depression.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Praveen Tayal 10 hours later
I understand what you are saying. However, the pain is at the site of the knee. I do not know if it is actually the joint or the muscles around the knees that is so painful. Is there any validity to my concerns? I have an appointment with my family doctor on Wednesday so he can take a look and my Psychiatrist next week. I am very concerned that they will not be able to help me. If my pain is not joint related but muscles around the joint, what does that mean and what can I do to get relief. I can hardly walk at this point.

Thank You
doctor
Answered by Dr. Praveen Tayal 9 hours later
Hello.
Thanks for writing again.
The pan around the knee with difficulty in weight bearing is likely to be due to a joint related pain. You need to rule out osteoporosis as a possible cause after proper examination.Please do not worry. Your physician will provide you with proper treatment after an examination.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Desvenlafaxine

doctor1 MD

I have Epilepsy and take 1000 Epilim daily ......have done for years .....I am now on pristiq for depression....I am feeling really tired and my memory is terrible.....I am forgetting things, how to do things and also easily become confused...I have four children and hate feeling like this.....finding it difficult to cope....need help!!

doctor1 MD

I am currently taking Nefazadone for depression and Straterra for ADHD . I am thinking of switching anti-depressants. I'm considering Pristiq . I'm trying to do some research for my doctor to minimize trial and error. Would Pristiq work well with...

doctor1 MD

i HAVE JUST STARTED PRISTIQ, 3 DAYS AGO, AND FROM WHAT I am reading there doesnot seem to be any benefit. i WAS ON CELEXA AND WELLBUTRIN BUT MY DOCTOR SAID MY SYSTEM WAS NOT METABOLOZING THEM AND TOOK ME OFF. I do not KNOW WHAT to believe - any thoughts. i HAVE ALSO JUST LOST 35 POUNDS OVER A TEN MONTH PERIOD AND DO NOT WANT TO TAKE ANYTHING THAT IS GOING TO PUT THE POUNDS BACK ON.

doctor1 MD

MY SON IS SWITCHING FROM VENLAFAXINE TO PRISTIQ . He has had 2 days without venlafaxine after 3 days of having both. He is having symptoms of venlafaxine withdrawal including fatiq\gue, lancing pain with eye movement and nausea . Is it a usual to...

doctor1 MD

Dear doctor - does dveniz help with anxiety/panic attacks? What it's dosage and timing and how long does it take to show effect? Is it useful for anticipatory anxiety too?

doctor1 MD

Good afternoon! I have recurring sinus/post nasal drip - that go on and off for about 3 months on 1 month off. This enhances my asthma making it hard to breathe. I take singulair/patanase/symbicort/multivitamins and over the counter advil cold and sinus to help with the post nasal drip. I also do a nasal rinse with neil meds sinus rinse at night every night. On top of this fun stuff I have had depression/anxiety and all it's little ailments that go with it. in which i take ativan and pristiq. two continuous battles that i am consistently battling. feels like a losing battle!

doctor1 MD

I was put on Pristiq this past June, not for depression, but because I was having severe GI problems. I lost 15 pounds and I really had no weight to lose. After being tested for every possible thing (I believe) and all came back negative, my Internist put me on Pristiq. My symptons did get better but I am not convinced it is a a result of this drug. I am a 52 year old otherwise healthy female who exercises regularly. I really don t want to stay on this drug any longer and want to wean myself. How is the best way to do this. I feel like it makes my brain so foggy. I m on 50 mg. Thanks!